• Quote of the Day
    "You are much deeper, much broader, much brighter than any idea you could have of yourself."
    Harry Palmer, posted by Daniel

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,046
Points
113
Six safety rules for tapering antidepressants
by Richard C. Shelton, MD
Current Psychiatry Online, Vol. 5, No. 11 / November 2006

Side effects to discontinuing serotonin reuptake inhibitor (SRI) treatment are common and may be severe.1 Patients who are not prepared for these reactions may attribute symptoms to other causes such as a medical illness. Educate your patient about potential side effects to mitigate problems such as relapse or patient distress.

1. Warn your patient
Alert patients to potential discontinuation reactions when prescribing any antidepressant, particularly SRIs because they seem to cause more discontinuation problems than other classes of drugs. Although reactions appear to be more common and severe with short-acting drugs such as venlafaxine and paroxetine, they can occur with longer half-life agents such as fluoxetine and sertraline.

Warn patients about discontinuation effects when starting treatment and before the planned drug taper. In particular, caution them against missing doses or stopping a drug without informing you.

2. Know the symptoms
Common discontinuation symptoms can be grouped into six areas:

  • Neurosensory?vertigo, paresthesias, shock-like reactions, myalgia
  • Neuromotor?tremor, myoclonus, ataxia, visual changes, piloerection
  • Gastrointestinal?nausea, vomiting, diarrhea
  • Psychiatric?anxiety, depressed mood, suicidal ideation, irritability
  • Vasomotor?flushing, diaphoresis
  • Other neuropsychiatric?anorexia, insomnia, vivid dreams, asthenia, chills.2
Typical onset is rapid, and symptoms usually resolve in 2 to 3 weeks or if treatment is restarted.

3. Distinguish discontinuation reactions from relapse
Although depressed mood and anxiety may occur during taper, these symptoms tend to be transient in most patients. Severe or persistent symptoms?including emerging suicidal ideation?may indicate a relapse.

4. Reduce medication slowly
Tapering is recommended for all antidepressants but should be particularly slow for certain drugs?including venlafaxine, paroxetine, and clomipramine?which can cause significant discontinuation effects. For example, venlafaxine at 225 mg/d could be reduced by 75 mg/d every 1 to 2 weeks, with a final step at 37.5 mg/d for at least 1 week.

If discontinuation reactions are a problem, ultimate discontinuation may require substituting a longer-acting medication such as fluoxetine during the tapering period. For example, add fluoxetine, 10 to 20 mg/d, for 1 week, then stop both antidepressants or discontinue the first medication and continue fluoxetine for 2 to 3 weeks until the risk of reactions passes.

Clinicians often are concerned about serotonin syndrome caused by combining SRIs. Isolated cases have been reported, but the small, finite chance of serotonin syndrome is much lower than the risk of severe discontinuation reactions.

5. Titrate up and taper down
When switching to another SRI, titrate the second drug upward while tapering off the first. Remember that changing to a drug that does not act on serotonin, such as bupropion, can protect against discontinuation effects.

6. Allow for pregnancy
Infants born to mothers taking antidepressants can exhibit discontinuation symptoms,2 particularly with shorter-acting drugs such as paroxetine or venlafaxine. Consider tapering the antidepressant early in the patient?s third trimester, then re-institute treatment after delivery. If an antidepressant is required during pregnancy, try using one with a longer half-life such as fluoxetine.

Drug brand names

Bupropion ? Wellbutrin
Clomipramine ? Anafranil
Fluoxetine ? Prozac
Paroxetine ? Paxil
Sertraline ? Zoloft
Venlafaxine ? Effexor​

References
  1. Schatzberg AF, Blier P, Delgado PL, et al. Antidepressant discontinuation syndrome: consensus panel recommendations for clinical management and additional research. J Clin Psychiatry 2006;67 (suppl 4):27?30.
  2. Shelton RC. The nature of the discontinuation syndrome associated with antidepressant drugs. J Clin Psychiatry 2006;67(suppl 4):3?7.
Dr. Shelton is the James G. Blakemore Research Professor and vice-chair for research, department of psychiatry, and professor of pharmacology, Vanderbilt University, Nashville, TN.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,965
Points
36
Ativan (lorazepam) and Serax (oxazepam) are also short half life medications, in the benzodiazepine (minor tranquilizer class of medications) that can be associated with withdrawl if discontinued abruptly. Temazepam might also act this way.

One's doctor can advise of the best way to taper these meds if discontinuation is necessary.
 
Last edited:

Latest posts


Top Bottom